Iowa, 2017Hail in Iowa, August 18, 2017
August 18, 2017 · NWS DMX · 1 event in 1 county or zone
Synoptically the set up was nothing impressive. However, with 1000-2000 J/kg MUCAPE, 30-40 kts effective bulk shear, and weak surface convergence, a cluster of storms was able to develop in west central Minnesota.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Synoptically the set up was nothing impressive. However, with 1000-2000 J/kg MUCAPE, 30-40 kts effective bulk shear, and weak surface convergence, a cluster of storms was able to develop in west central Minnesota. Said cluster of storms propagated SSE into parts of northern Iowa and was able to produce a single severe hail report in Calhoun county.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Aug 18, 5:36 PM CST, 4 hours 2 minutes earlier.
Area forecast discussion, Aug 18, 5:36 PM CST, 4 hours 2 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
636 PM CDT Fri Aug 18 2017
...Updated for 00z Aviation Discussion...
.SHORT TERM.../Tonight through Saturday/
Issued at 404 PM CDT Fri Aug 18 2017
Bottom Line up Front...
A few strong to potentially severe thunderstorms are possible
this evening primarily from central to northwestern Iowa. The
storms should generally be out of our area by midnight, and then
fog will impact the state of Iowa, including southwestern Iowa,
through sunrise.
Rest of today through tonight...
20z Visible satellite has shown generally clear skies across
northwestern Iowa throughout today...now gradually being replaced
by bubbling cu. 20z Water vapor imagery clearly shows an upper low
pushing through eastern Minnesota into northwestern Wisconsin.
Hi- res models picking up on a subtle 1012 sfc high propagating
along the IA/MN border throughout today..adding a SE component to
the wind. Meanwhile, another subtle sfc high was located over SE
Nebraska. Coupled with westerly flow aloft, this has produced a
line of slight sfc convergence oriented from NW to SE in
northwestern IA...with a veering vertical profile. Around 1500
j/KG 0-6km MUCAPE starting to become tapped into in NW IA. With
low-level lapse rates reaching 8 C/km and dcape values upwards of
1,500 J/kg, large hail and damaging winds will be the primary
threats. Challenge will be timing...once daytime heating lost, cap
will likely win out and severe potential will wane.
Strong subsidence and clearing behind this system will lead to skc
overnight. With minimal dwpt depression and potential moisture from
precip, radiational fog seems a given across much of Iowa, including
southwestern Iowa. The need for a Dense Fog Advisory cannot be ruled
out north of Highway 30. Clear skies on Saturday with another day of
near-normal temperatures likely.
.LONG TERM.../Saturday night through Friday/
Issued at 404 PM CDT Fri Aug 18 2017
Bottom Line up Front...
Temperatures warm back up Sunday through Tuesday as heat index
values during this time should generally be into the 90s across
the DMX CWA. Cooler and drier conditions look to move in from the
middle of next week and beyond. Lastly, viewing conditions for the
solar eclipse on Monday are beginning to look dicey.
Sunday through Tuesday...
Models remain consistent with overall setup. A deep low beings to
develop over the intermountain west by sunday afternoon, with a
boundary/WAA making it into southern MN by peak heating. LLJ will
start to push moisture into Iowa from west to east. This LLJ will
overspread Iowa during the day Monday. Fcst soundings respond,
showing a decent stratocu field across Iowa in the warm, moist
sector, which is very plausible. Thus, solar eclipse viewing may
be very hampered across Iowa. Have 60 to 70 percent sky coverage
in grids...which if anything, is underdone.
Severe potential exists both Sunday and Monday evenings, though
there are some negatives on each day. Sunday evening will feature
"off the charts" MUCAPE values across central to northern Iowa and
strong low-level lapse rates. Location of boundary will be key, as
this would serve as good focusing mechanism to make storms more sfc-
based versus elevated. Problem for Monday will be cloud cover and
precip potential all day...this may keep environment capped.
Tuesday and beyond...
Long-range models have accelerated CAA as large high pressure to
set up over the intermountain west. Thus, have lowered Tuesday
temperatures versus previous forecasts. 850mb temps look to drop
back to the +10C to +15C range...which is slightly below
normal...suggesting 70s and low 80s the rest of the week...with
dry air and subsidence winning out.
&&
.AVIATION.../For the 00Z TAFS through 00Z Saturday evening/
Issued at 636 PM CDT Fri Aug 18 2017
Main aviation concerns this TAF period are thunderstorms that will
dive southeastward out of Minnesota this evening and fog
development thereafter through early Saturday morning.
Convective allowing/short range models along with present forward
movement provided timing of VCTS groups. Looking upstream over
Minnesota, will likely need amendments for impacts of storms with
the main concern being strong wind gusts. The only terminal
without mention of VCTS was KALO as storms may stay west.
After the storms pass through, expect widespread fog to form as
skies are clear upstream of the storms. Rainfall that does fall
from the storms will provide sufficient low level moisture along
with light winds for IFR and LIFR visibility restrictions. The
only exception at this point is KDSM, where MVFR restrictions are
currently forecast. The fog will dissipate a few hours after
sunrise with VFR conditions prevailing at all terminals through
the end of the TAF period.
&&
.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SHORT TERM...Kotenberg
LONG TERM...Kotenberg
AVIATION...Ansorge
Hazardous weather outlook, Aug 18, 2:42 PM CST, 6 hours 56 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
342 PM CDT Fri Aug 18 2017
IAZ004>007-015>017-023>026-033>037-045>048-192045-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Sac-Calhoun-Webster-Hamilton-
Hardin-Carroll-Greene-Boone-Story-
342 PM CDT Fri Aug 18 2017
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
Strong to potentially severe thunderstorms are possible this
evening. Large hail and damaging winds are the primary threats.
Areas of fog are possible tonight...especially north of Highway
30.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Thunderstorms are possible Sunday afternoon into Tuesday evening.
A few storms may be strong to possibly severe northwest and west
Sunday and Monday afternoon and evenings. Moderate to heavy
rainfall is possible through Tuesday evening.
.SPOTTER INFORMATION STATEMENT...
Spotter activation cannot be ruled out this evening...Sunday...and
Monday evenings.
IAZ027-028-038-039-044-049-050-057>062-070>075-081>086-092>097-
192045-
Butler-Bremer-Grundy-Black Hawk-Crawford-Marshall-Tama-Audubon-
Guthrie-Dallas-Polk-Jasper-Poweshiek-Cass-Adair-Madison-Warren-
Marion-Mahaska-Adams-Union-Clarke-Lucas-Monroe-Wapello-Taylor-
Ringgold-Decatur-Wayne-Appanoose-Davis-
342 PM CDT Fri Aug 18 2017
This Hazardous Weather Outlook is for portions of central Iowa.
.DAY ONE...This afternoon and tonight
Scattered thunderstorms are expected this evening into the
overnight. A few storms may produce small hail and gusty winds.
Areas of fog are possible tonight...especially north of Highway
30.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday
Thunderstorms are possible Sunday night into Tuesday evening.
A few storms on Sunday and Monday afternoon and evenings may be
strong. There may be moderate to heavy rainfall north and
northeast.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is unlikely today and Sunday...and cannot be
ruled out for Monday evening.
Kotenberg
In the hours before
Special weather statement, Aug 18, 7:46 PM CST, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Des Moines IA
846 PM CDT Fri Aug 18 2017
IAZ023-033-034-190400-
Pocahontas-Sac-Calhoun-
Including the cities of Pocahontas, Laurens, Rolfe, Fonda,
Gilmore City, Sac City, Lake View, Odebolt, Wall Lake, Schaller,
Early, Rockwell City, Manson, Lake City, and Pomeroy
846 PM CDT Fri Aug 18 2017
...Strong thunderstorms approaching...
At 8:45pm, National Weather Service Doppler Radar was tracking
strong thunderstorms near Spirit Lake to west of Spencer. The
storms west of Spencer have had a history of producing large hail
and wind damage. The storms will reach northern Pocahontas and
northern Sac Counties within the next 45 minutes to hour and
fifteen minutes. This area remains under a Severe Thunderstorm
Watch until 1 am Saturday. Please continue to monitor local media
or NOAA Weather Radio for the latest weather information and for
any warnings should they become necessary.
Ansorge
Special weather statement, Aug 18, 7:50 PM CST, 1 hour 48 minutes before
Special Weather Statement
National Weather Service Des Moines IA
850 PM CDT Fri Aug 18 2017
IAZ004-005-015-190400-
Emmet-Kossuth-Palo Alto-
Including the cities of Estherville, Algona, and Emmetsburg
850 PM CDT Fri Aug 18 2017
...Strong thunderstorms moving into northern Iowa...
At 8:50pm, National Weather Service Doppler Radar was tracking
strong thunderstorms from Fairmont, Minnesota to near Spirit Lake.
These storms have had wind gusts up to 40 mph within the last
hour. Wind gusts up to around 45 mph will be possible with these
storms as they move to the southeast.
This area remains under a Severe Thunderstorm Watch until 1 am
Saturday. Please continue to monitor local media or NOAA Weather
Radio for the latest weather information and for any warnings
should they become necessary.
Ansorge
Hail, Calhoun
- When
- August 18, 9:38 PM CST
- Where
- Calhoun County, 2.13 mi SSE of Manson
- Measured
- 1 in hail
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 42.500, -94.520
Trained spotter reported quarter sized hail lasting about 3 to 5 minutes, resulting in some damage to vehicles.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Iowa, August 18, 2017$465,000 · EF2 · 11 events
- Tornadoes and Hail in Minnesota, August 18, 2017$750,000 · EF1 · 13 events
- Damaging Winds and Lightning Strike in Maryland, August 18, 201710 injured · 52 kt wind · 8 events
- Damaging Wind and Lightning Strike in Florida, August 18, 20171 injured · $100,000 · 60 kt wind · 2 events
- Lightning Strikes and Heavy Rain in Florida, August 18, 2017$105,000 · 4 events
- Flash Flooding and Flood in Massachusetts, August 18 to 19, 2017$76,000 · 7 events
- Flash Flooding and Flooding in Missouri, August 18 to 22, 2017$29,000 · 1.5 in hail · 24 events
- Hail and Damaging Winds in Arkansas, August 18, 2017$39,000 · 1.75 in hail · 13 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, August 18, 201751 kt wind · 37 events
- Hail and Damaging Winds in Virginia, August 18, 2017$17,000 · 1 in hail · 9 events
- Flash Flooding and Flood in Maryland, August 18 to 19, 201720 events
- Flash Flooding and Flood in Pennsylvania, August 18, 201752 kt wind · 13 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714609.